Tornadoes · United States · Illinois · 2005

F0 tornado, Waggoner, Illinois, April 12, 2005

This F0 tornado ran 0.1 miles across Montgomery County on April 12, 2005, touching down at 2:07 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 12, 2005
Touchdown
2:07 PM CDT (19:07 UTC)
Path length
0.1 miles (0.2 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
39.350, -89.650
Lift-off point
39.350, -89.650
Record number
47

What the Weather Service recorded

A tornado briefly touched down in a field near the Coldfield Rest Area on I-55. No damage or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
18:50 UTC19:17 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 12, 2:45 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Apr 12, 2:45 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT TUE APR 12 2005

.DISCUSSION...
MAIN QUESTION FOR TODAY IS HOW MUCH CONVECTION ASSOCIATED WITH UPPER
LOW WILL DEVELOP TODAY...AND IF ANY OF THE TSRA WILL BE SEVERE.
SHORT TERM MODELS HAVE GENERALLY THE SAME IDEA WITH HANDLING THE
UPPER LOW...SO USED A BLEND OF THE NAM AND GFS.  GFS INITIALIZED
BETTER AND THINK ITS MASS FIELDS ARE BETTER FOR TODAY...THOUGH WILL
IGNORE ITS SMALL CONVECTIVE FEEDBACK BULLSEYE OVER THE SRN CWA
TONIGHT.

RADAR TRENDS SHOWING THAT FIRST BATCH OF SHRA WILL BE EXITING CWA
AROUND 12Z WHICH SHOULD ALLOW FOR A BREAK IN THE PCPN FOR THIS
MORNING.  SATELLITE ALSO SHOWING SOME CLEARING WORKING INTO THE SRN
AND WRN PARTS OF THE CWA EARLY THIS MORNING...THOUGH FOG (SOME
DENSE) IS BEGINNING TO DEVELOP IN THESE AREAS.  GIVEN THE COLD MID
LEVEL TEMPS ASSOCIATED WITH UPPER LOW ADVECTING IN (-20 TO -24C AT
500MB)...THINK ANY AREAS THAT HAVE HEATING THIS MORNING SHOULD
QUICKLY DEVELOP BKN CU GIVEN THE ABUNDANT LOW LEVEL MOISTURE.  AS
FOR PCPN...COLD MID LEVEL TEMPS WILL HELP STEEPEN LAPSE RATES WITH
SBCAPES APPROACHING 1,000 J/KG WITH NO CIN EVEN WITH SFC TEMPS IN
THE LOW-MID 60S.  THINK BEST AREA OF TSRA LATE THIS MORNING/
AFTERNOON WILL BE ALONG AND EAST OF THE MS RIVER WHERE BEST
CONVERGENCE WITH SFC LOW/ASSOCIATED BOUNDARY AND LARGE SCALE ASCENT
WITH UPPER LOW COINCIDE.  DEEP LAYER SHEAR (0-6KM) WILL REACH 30+
KTS TO THE NORTH AND EAST OF THE UPPER TRACK WHICH SUGGESTS
ORGANIZED MULTICELL STORMS WILL BE POSSIBLE OVER THE CWA THIS
AFTERNOON...WITH THE MAIN CONCERN THAT A FEW OF THE STORMS WILL
PRODUCE QUARTER SIZED HAIL (WBZ HEIGHTS IN THE 7-8K FT RANGE).

LARGE SCALE ASCENT AND INSTABILITY WILL DIMINISH FROM N TO S
TONIGHT...SO PLAN ON BACKING OFF TO CHC POPS EVERYWHERE BY
MIDNIGHT.  LARGE SCALE SUBSIDENCE WILL SET IN AS LOW EXITS TO THE SE
TOMORROW...SO EXPECT A DRY DAY.  HOWEVER...THE LOW LEVEL MOISTURE
WILL TAKE LONGER TO MOVE OUT IN THE CYCLONIC FLOW...SO CLOUDS WILL
TAKE LONGER TO CLEAR OUT.  AFTER THAT...LONGWAVE RIDGE BUILDS IN
KEEPING PCPN OUT OF THE FORECAST INTO THE WEEKEND.

STAYED CLOSER TO THE COOLER GFS MOS TEMPS TODAY GIVEN THE CLOUDS AND
EXPECTED RAIN...AND THEN REST OF GUIDANCE WAS IN GOOD AGREEMENT AND
FOLLOWED.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Apr 12, 6:00 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT TUE APR 12 2005

MOZ018-019-026-027-131200-
KNOX-LEWIS-MARION-SHELBY-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR MASS WILL GENERATE
SCATTERED THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI VALLEY.
A FEW OF THESE STORMS MAY PRODUCE SOME SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE AREA
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ034>036-041-042-
047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING.  LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR
MASS WILL GENERATE THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI
VALLEY.  A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
THE SIZE OF QUARTERS BEING THE PRIMARY THREAT.  IN ADDITION...THESE
STORMS MAY PRODUCE GUSTY WINDS...HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

BRITT

In the hours before

Special weather statement, Apr 12, 12:20 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT TUE APR 12 2005

ILZ058>060-064-065-069-070-074-079-098>101-122100-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-RANDOLPH IL-
ST CLAIR IL-WASHINGTON IL-
1220 PM CDT TUE APR 12 2005

...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN ILLINOIS THIS AFTERNOON...

WEATHER CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS ACROSS SOUTHERN ILLINOIS THIS AFTERNOON.  SOME OF
THESE FUNNEL CLOUDS MAY BE ASSOCIATED WITH SEVERE
THUNDERSTORMS...OTHERS MAY DEVELOP WITH ONLY LIGHT RAIN SHOWERS.

THE FUNNELS THAT OCCUR WITH THE RAIN SHOWERS MAY APPEAR AS A ROTATING
TUBE THAT BRIEFLY PROTRUDES FROM THE CLOUD BASE.

PEOPLE THROUGHOUT SOUTHERN ILLINOIS ARE URGED TO KEEP AN EYE ON THE
SKY AND MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL WEATHER
INFORMATION.  IF YOU DO SPOT A FUNNEL CLOUD...CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE.

TRUETT/LENNING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

7.1 hours before the tornado, 126 km from the path. April 12, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN -10, lifted condensation level 589 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -102 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
165 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-222 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.9 hours after it, 126 km from the path. April 13, 2005.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91616, lifted condensation level 588 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-04-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 9 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91616 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Litchfield (3LF), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:26 UTC64.457.2190° 8 kt1003.4
17:47 UTC64.457.2200° 7 kt1003
18:06 UTC62.657.2200° 11 kt1003-VCTSRA
18:26 UTC62.657.2210° 12 kt1003.4-VCTSRA
18:46 UTC62.657.2250° 12 kt1002.7-VCTSRA
19:06 UTC64.457.2250° 11 kt1003.4TS
19:26 UTC62.657.2270° 10 kt1003.4VCTS
19:46 UTC62.655.4300° 9 kt1003.4
20:06 UTC62.655.4320° 8 kt1003TS
20:26 UTC5955.4300° 10 kt181003-VCTSRA
20:46 UTC57.253.6280° 14 kt201003.7+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the touchdown began at 19:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 12, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 126:15 PM EDTF0Anderson, SC3.050$3,000
April 127:49 PM EDTF0Newberry, SC0.260
April 127:12 PM CDTF0Jefferson, IL4.450

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.